Maryland, 2021

Winter Storm and Winter Weather in Maryland, February 15 to 16, 2021

February 15 to 16, 2021 · NWS LWX · 3 events in 3 counties and zones

A wave of low pressure passed by to the west while high pressure remained entrenched to the north and east, keeping colder air in place. Ice accumulations between one and two tenths of an inch were reported along the higher elevations of northern Maryland from the Catoctin Mountains westward.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A wave of low pressure passed by to the west while high pressure remained entrenched to the north and east, keeping colder air in place. Ice accumulations between one and two tenths of an inch were reported along the higher elevations of northern Maryland from the Catoctin Mountains westward. Ice accumulation around a quarter inch was reported in Garrett and western Allegany Counties. Elsewhere, a light glaze of ice was estimated to be on elevated surfaces in the far northern and western suburbs of Washington and Baltimore, based on radar and temperature observations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 15, 4:08 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Feb 15, 4:08 AM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
408 AM EST Mon Feb 15 2021

.SYNOPSIS...
Arctic high pressure is forecast to remain anchored over the
central United States into southeastern Canada through much of
the upcoming week. Waves of low pressure developing over the
Deep South and moving up the Appalachians will bring threats
for wintry precipitation today into tonight and again Wednesday
into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Complex weather picture through today before confidence
increases in the outcomes tonight. Low pressure is moving away
from the Carolina coast while another weak wave is moving
northeast across the Ohio Valley. Weak overrunning continues to
produce spotty light precipitation. Temperatures are near or
below freezing generally along and northwest of US29, or
approximately where the advisory is in place. Most road
temperature sensor east of the Blue Ridge are above freezing, so
impacts may be minimal in most areas.

There may be a break in radar echoes later this morning, before
precipitation from the Ohio Valley brushes across northwestern
parts of the area. Where this precipitation is most likely, and
temperatures are more likely to remain near or below freezing,
have extended the Winter Weather Advisory through the day. This
afternoon, increasing low level wind fields may cause
precipitation coverage to increase again area-wide, albeit
light. By this point, many locations will be above freezing, or
at least have minimal impact. That may change by this evening as
the sun sets and temperatures cool slightly as steadier
precipitation arrives. At this point, a Winter Weather Advisory
is re-introduced to many of the same areas as the one this
morning. The cold air will be shallow, with minimum temperatures
likely at ridgetop level. As the night progresses, the lack of a
strong high pressure ridge as well as strong low pressure over
the Ohio River will likely result in rising temperatures for
many areas overnight. Given model spread in temperatures and
known cold air damming biases, have the advisory extending
through the night, though it may not be necessary for that long.
While some of the colder ridges could approach warning criteria,
am thinking moderate to briefly heavy precipitation rates
tonight, a very warm nose aloft (eventually greater than +10C),
and marginal surface temperatures will likely mean ice
accretion will be inefficient. Otherwise rain totals could
exceed a half inch across much of the area.

Given the nuances of the event, some adjustments may be
necessary based on latest data trends.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Any lingering rain will be to the I-95 corridor by daybreak
Tuesday, if not completely out of the area. Gusty northwest
winds will take hold behind the trailing cold front, although
temperatures should be able to pop into the 40s and 50s. The sun
should peak out finally, at least east of the Allegheny Front.
Some upslope snow showers may linger into Tuesday evening, but
accumulations would be minimal.

High pressure will build across the Great Lakes Tuesday night
and Wednesday helping to usher in colder air once again: Lows in
the teens/20s and highs mainly in the 30s.

The next low pressure system will arrive late Wednesday night.
Thermal profiles are still in question, but a few quick inches
of snow are not out of the question. Regardless, a wintry mix
would be likely at onset for most areas as low temperatures will
be below freezing.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Broad low pressure over the Deep South and southeastern U.S. will
lift northward Thursday through Thursday night, with widespread
precipitation expected across the area during this time. As high
pressure centers itself over New England and southern Quebec
Thursday, this will allow for colder air to remain locked in along
the eastern slopes of the Appalachians. Snow will likely be ongoing
Thursday morning across the northern half of the CWA, while a wintry
mix will be favored for our southern zones. Warmer air aloft will
increase its presence throughout the day Thursday, allowing the
wintry mix to march northward for much of the CWA by Thursday
afternoon, while a changeover to plain rain seems plausible across
southern Maryland. Before the full transition takes place, the
northern half of the CWA, mainly across the Potomac/Allegheny
Highlands, will have the potential of seeing warning criteria
accumulating by Thursday afternoon.

As the warm nose aloft takes over Thursday afternoon and Thursday
night, a wintry mix will be favored along and west of the Blue Ridge
Mountains, with the potential for significant ice accumulation
across the higher elevations of the Allegheny and Potomac Highlands.
Guidance has trended colder the last several cycles, so how far
north and west of the metro areas the mixing line retreats will need
to be ironed out in the coming days. The majority of guidance
continues to highlight elevated probabilities for QPF exceeding 1
inch for much of the CWA given the Gulf Coast origins of the system
and the associated deep upper trough.

Precipitation will come to an end Friday morning as the low pulls
off the coast and northwest winds ushering in a drier airmass. The
northwest winds will turn gusty on Friday and remain so through
Friday night as upslope snow showers kick in across the Allegheny
Front. In the wake of the system and a colder airmass being advected
into the region as high pressure builds to our west, temperatures
will take a dive Friday night, dropping down into the teens and 20s
areawide. Wind chills Friday night will dip below zero across the
higher elevations, with single digits and teens elsewhere. Dry
conditions and diminishing winds expected Saturday and Saturday
night as high pressure builds over the region, while temperatures
remain below normal for this time of year.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Still hanging onto VFR conditions with the exception of CHO.
Occasional light precipitation continues to pass by, but likely
only MRB will remain below freezing this morning. Ceilings will
gradually lower through the morning, likely reaching IFR by this
afternoon. A light wintry mix is possible mainly near KMRB,
with mainly rain most likely for the rest of the terminals.
Heavier precipitation will arrive overnight with potential for
LIFR conditions. Lower-level wind shear is possible late tonight.

The system quickly exits Tuesday morning with improving
conditions, and some northwest wind gusts of 20-25 kt possible
through Tuesday evening. VFR conditions will persist through
Wednesday. The next system will approach Wednesday night with
the threat for a wintry mix.

An extended period of IFR/LIFR conditions seems likely Thursday and
Thursday night as a dynamic low pressure system crosses the
terminals, delivering a myriad of wintry precipitation, with
potentially significant accumulations to portions of the area. Winds
will favor an east northeast trajectory during the day on Thursday,
veering out of the south southwest Thursday night, remaining at 10
knots or less. In the wake of the system Friday morning, VFR
conditions return as winds increase out of the northwest and gust 20
to 25 knots through Friday night.

&&

.MARINE...
Northerly winds channeling down the bay have resulted in SCA
conditions on the wider waters, but those should subside around
daybreak. Light winds will persist through today. The pressure
gradient is forecast to tighten a bit tonight into Tuesday as
the surface wind turns easterly then southerly, which may result
in gusts of 20 to 25 knots, especially over middle sections of
the bay. SCAs will likely then be needed Tuesday afternoon and
night in gusty northwest flow. Lighter winds are expected
Wednesday and most of Wednesday night.

Low pressure will impact the area Thursday through early Friday,
delivering widespread precipitation and potentially of the wintry
variety for portions of our marine waters. Mariners can expected
reduced visibilities over the waters during this time, as well as an
increased likelihood of SCA gusts Thursday and Thursday night as the
gradient tightens. East northeast winds Thursday will turn out of
the south southwest Thursday night. In the wake of the system, winds
will increase further out of the northwest Friday and Friday night,
with a continued likelihood of SCA gusts to persist.

&&

.TIDES/COASTAL FLOODING...
Northerly breezes will fend off any threat of tidal flooding the
next couple of high tide cycles. However, tonight into Tuesday
morning, low pressure will cross the area allowing those northerly
winds to turn out of the east southeast and then southerly by around
daybreak Tuesday. Higher anomalies down near the southern portion of
the Chesapeake Bay may try to sneak northward during this timeframe,
while combining with the increasing onshore flow. This may result in
the potential for some of our sensitive sites to reach Action or
perhaps Minor flood.

As quickly as the winds turn onshore, they clock around to the west
northwest during the day Tuesday, allowing water levels to recede
through Wednesday. A more persistent period of onshore winds looks
to return to the waters Thursday and Thursday night, which could
yield a renewed chance of increasing tidal anomalies and the threat
for minor flooding along the western shores of the Chesapeake Bay
and into the tidal Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 AM EST Tuesday for MDZ001-003-
     004-501-502.
     Winter Weather Advisory until 10 AM EST this morning for
     MDZ005-006-503-505-507.
     Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
     Tuesday for MDZ005-006-008-503-505-507-508.
VA...Winter Weather Advisory until 7 AM EST Tuesday for VAZ028-507-
     508.
     Winter Weather Advisory until 10 AM EST this morning for
     VAZ025>027-029>031-036>040-501-503>505.
     Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
     Tuesday for VAZ025>027-029>031-040-501-503>505.
WV...Winter Weather Advisory until 7 AM EST Tuesday for WVZ050>052-
     501-503-504.
     Winter Weather Advisory until 10 AM EST this morning for
     WVZ053-055-502-505-506.
     Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
     Tuesday for WVZ053-055-502-505-506.
MARINE...Small Craft Advisory until 7 AM EST this morning for ANZ533-
     534-537-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BKF
AVIATION...ADS/BKF
MARINE...ADS/BKF
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Feb 15, 6:54 AM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
654 AM EST Mon Feb 15 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-161200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
654 AM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect from 5 PM to 7 AM for Cecil
and southeast Harford Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an enhanced winter storm threat late Wednesday night
into Thursday. There is increased potential of more significant
travel impacts and closures.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-161200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
654 AM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through tonight for
portions of western Maryland, eastern West Virginia, and Frederick
County Virginia. Additional Winter Weather Advisories are in
effect for the I-81 corridor and northern Maryland until 10 AM,
then again from 5 PM until 7 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an enhanced winter storm threat late Wednesday night
into Friday morning. There is increased potential of more
significant travel impacts and closures.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-161200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
654 AM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through tonight for
Allegany, Garrett, Mineral, and western Grant Counties. Winter
Weather Advisories are in effect for the remainder of the area
until 10 AM, then again from 5 PM until 7 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a moderate winter storm threat late Wednesday night into
Friday morning. Potential impacts include significant significant
travel delays and closures. Plan ahead to minimize impact on you
and your family.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

In the hours before

Local storm report, Feb 15, 8:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
807 AM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    ACCIDENT                39.63N  79.32W
02/15/2021  M0.05 INCH       GARRETT            MD   DEPT OF HIGHWAYS

&&

EVENT NUMBER LWX2102622

ADM
Local storm report, Feb 15, 8:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 AM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    3 NNE MEDLEY            39.21N  79.04W
02/15/2021  M0.05 INCH       GRANT              WV   DEPT OF HIGHWAYS

            GRANT COUNTY DOT REPORTING MEASUREABLE ICE ACCUMULATION
            ACROSS THE ENTIRE COUNTY.

&&

EVENT NUMBER LWX2102623

ADM
Local storm report, Feb 15, 8:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
859 AM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FREEZING RAIN    3 NW WINTERGREEN        37.92N  78.94W
02/15/2021  E0.01 INCH       NELSON             VA   PUBLIC

            LIGHT GLAZE OF ICE ON CARS AND ELEVATED SURFACES.

&&

EVENT NUMBER LWX2102624

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Garrett

When
February 15, 9:00 AM EST to February 16, 7:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

Winter Storm, Extreme Western Allegany

When
February 15, 9:00 AM EST to February 16, 7:00 AM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
February 15, 9:00 AM EST to February 16, 7:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937488, 937489, 937490.